Kansas, 2003

Hail and Damaging Winds in Kansas, May 15, 2003

May 15, 2003 · NWS GLD · 7 events in 5 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 8:50 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, May 15, 8:50 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
950 AM MDT THU MAY 15 2003

WIDESPREAD SHOWERS/THUNDERSTORMS CONTINUE EAST OF A LINE FROM
BENKELMAN TO GOVE WITH DRY CONDITIONS ELSEWHERE. BASED ON WSR-88D
TRENDS...HAVE ADJUSTED FIRST PERIOD PRECIPITATION TIMING...BUT
PREVIOUS HIGH PROBABILITY RAIN CHANCES STILL LOOK GOOD THRU THE
AFTERNOON BASED ON FORECAST MODEL DATA.

.GLD...NONE.

SAR
Hazardous weather outlook, May 15, 9:10 AM MST, 3 hours 10 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1010 AM MDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE
THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND
OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL
CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA
THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL
MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR
OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE
SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE
70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL
AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH
NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE
INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY
AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE
INCHES.

THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD
PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS.
SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND
INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE
TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON
BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE
THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED
IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE
AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY
CONDITIONS TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH/SR

In the hours before

Special weather statement, May 15, 12:00 PM MST, 20 minutes before
KSZ041-042-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT THU MAY 15 2003

...A TORNADO WATCH HAS BEEN ISSUED FOR GREELEY AND WICHITA COUNTIES
IN KANSAS UNTIL 7 PM MDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR GREELEY
AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH
MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND
TORNADOES TO DEVELOP.

IF YOU LIVE IN GREELEY OR WICHITA COUNTIES...NOW IS THE TIME TO
CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF
YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED.

MENTZER

The radar

The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
May 15, 12:20 PM MST
Where
Thomas County, 5 mi N of Mingo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.350, -100.967

Hail, Greeley

When
May 15, 12:25 PM MST
Where
Greeley County, 10 mi NW of Tribune
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -101.883

Thunderstorm Wind, Thomas

When
May 15, 12:40 PM MST
Where
Thomas County, 4 mi E of Mingo
Measured
75 kt (86 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.283, -100.900

Irrigation pivots toppled. Time estimated based on hail report nearby.

Hail, Wallace

When
May 15, 1:20 PM MST
Where
Wallace County, 14 mi S of Wallace
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -101.583

Hail, Wichita

When
May 15, 1:40 PM MST
Where
Wichita County, 14 mi N of Selkirk
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.667, -101.533

Hail, Sherman

When
May 15, 3:25 PM MST
Where
Sherman County, 1 mi E of Kanorado
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.333, -102.017

Thunderstorm Wind, Greeley

When
May 15, 4:00 PM MST
Where
Greeley County, Tribune
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352178, 5352179, 5352286, 5352180, 5352181, 5352284, 5352285.